AMS Bookstore LOGO amslogo
Return to List

AMS TextbooksAMS Applications-related Books

The Optimal Version of Hua's Fundamental Theorem of Geometry of Rectangular Matrices
Peter Šemrl, University of Ljubljana, Slovenia
Memoirs of the American Mathematical Society
2014; 74 pp; softcover
Volume: 232
ISBN-10: 0-8218-9845-0
ISBN-13: 978-0-8218-9845-1
List Price: US$65
Individual Members: US$39
Institutional Members: US$52
Order Code: MEMO/232/1089
[Add Item]

Request Permissions

Not yet published.
Expected publication date is October 24, 2014.

Hua's fundamental theorem of geometry of matrices describes the general form of bijective maps on the space of all \(m\times n\) matrices over a division ring \(\mathbb{D}\) which preserve adjacency in both directions. Motivated by several applications the author studies a long standing open problem of possible improvements.

There are three natural questions. Can we replace the assumption of preserving adjacency in both directions by the weaker assumption of preserving adjacency in one direction only and still get the same conclusion? Can we relax the bijectivity assumption? Can we obtain an analogous result for maps acting between the spaces of rectangular matrices of different sizes?

A division ring is said to be EAS if it is not isomorphic to any proper subring. For matrices over EAS division rings the author solves all three problems simultaneously, thus obtaining the optimal version of Hua's theorem. In the case of general division rings he gets such an optimal result only for square matrices and gives examples showing that it cannot be extended to the non-square case.

Table of Contents

  • Introduction
  • Notation and basic definitions
  • Examples
  • Statement of main results
  • Proofs
  • Bibliography
Powered by MathJax

  AMS Home | Comments: webmaster@ams.org
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia